Wyoming, 2013

Hail in Wyoming, June 12, 2013

June 12, 2013 · NWS RIW · 10 events in 5 counties and zones

The combination of a couple of weak disturbances moving through the area and an approaching upper level wind maxima provided the necessary fuel for strong to severe thunderstorms. A supercell was observed across Teton County while additional severe storms tracked across the eastern Big Horn Basin and Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of a couple of weak disturbances moving through the area and an approaching upper level wind maxima provided the necessary fuel for strong to severe thunderstorms. A supercell was observed across Teton County while additional severe storms tracked across the eastern Big Horn Basin and Johnson County. There were numerous reports of hail over one inch in diameter with golf ball sized hail reported in Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 10:25 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 10:25 AM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1125 AM MDT WED JUN 12 2013

.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE AROUND MIDNIGHT ACROSS
FAR NORTHERN WYOMING AS DISTURBANCE AFTER DISTURBANCE CONTINUES TO
WORK AROUND THE EDGE OF THE PERSISTENT RIDGE OVER THE AREA. THE TERM
FOR THIS...THE SAME TITLE AS A CLASSIC JOHNNY CASH SONG...IS THE
RING OF FIRE. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE DAY ACROSS NORTHERN PORTIONS OF THE AREA ALTHOUGH MOST
WILL BE IN THE AFTERNOON. NOT EVERYONE WILL SEE THUNDERSTORMS.
HOWEVER...ANY THUNDERSTORMS THAT FORM COULD BE COME QUITE STRONG IN
THE AREA GIVEN THE SHEAR PROFILES AND THE NOSE A JET STREAK
INCREASING FORCING IN THE AREA. THE BEST CHANCE LOOKS TO BE ACROSS
NORTHERN PORTIONS OF THE AREA WHERE THE BEST PARAMETERS WILL SET UP.
SPC HAS ISSUED A SLIGHT RISK FOR THIS AREA STRONG WINDS AND LARGE
HAIL ONCE AGAIN THE MAIN THREATS. HOWEVER...MODEL SOUNDINGS ARE
FAIRLY JUICY WITH PRECIPITABLE WATERS APPROACHING ONE INCH EAST OF
THE BIG HORN RANGE SO HEAVY RAINFALL WILL HAVE TO BE FACTORED IN AS
WELL. THE SOUTHERN BOUNDARY FOR THUNDERSTORMS ONCE AGAIN LOOKS
SOMEWHAT SIMILAR TO YESTERDAY WITH A SHARP DEW POINT BOUNDARY ACROSS
THE COUNTY WARNING AREAS WITH 30S OR LOWER FROM THE OWL CREEK AND
BRIDGER RANGES OVER TO CASPER AND SOUTHWARD WHILE DEW POINTS ARE
INTO THE UPPER 40S AND EVEN 50S FROM WORLAND OVER THE NORTHERN
NATRONA AND INTO JOHNSON COUNTIES. WE HAVE CONTINUED THE CHANCE INTO
PLACES LIKE CASPER AND RIVERTON ALTHOUGH THIS LOOKS TO BE THE
EXCEPTION RATHER THAN THE RULE. FURTHER SOUTH...IT LOOKS TO BE
ANOTHER VERY WARM AND DRY DAY WITH A GUSTY WIND AT TIMES. CONVECTION
SHOULD DECREASE IN COVERAGE TONIGHT BUT MAY CONTINUE MUCH OF THE
NIGHT ACROSS THE WEST.

BY THURSDAY THE RIDGE WILL SHIFT FURTHER TO THE EAST AND A COLD
FRONT WILL SLOWLY WORK ACROSS THE AREA. WITH SOMEWHAT DRIER AIR
WORKING IN AND PRECIPITABLE WATERS DROPPING SOMEWHAT THE COVERAGE OF
THUNDERSTORMS SHOULD BE LESS THAN ON WEDNESDAY. THERE IS STILL A
SLIGHT RISK ACROSS FAR NORTHEASTERN PORTIONS OF THE AREA. THERE WILL
BE MORE CAPPING TOMORROW BUT ANY STORMS THAT DO FIRE COULD ONCE
AGAIN BECOME STRONG WITH STILL A DECENT AMOUNT OF SHEAR AND THE COLD
FRONT PROVIDING SOME MORE LIFT. WITH THE TIGHTENING PRESSURE
GRADIENT WINDS COULD BECOME QUITE GUSTY ACROSS PORTIONS OF THE
AREA...ESPECIALLY THE FAVORED SOUTHWESTERN WIND CORRIDOR FROM THE
RED DESERT THROUGH CASPER. THE BEST CHANCE OF THUNDERSTORMS WILL
LIKELY SHIFT TO AREAS EAST OF THE BIG HORN RANGE WHERE THE DEEPEST
MOISTURE WILL BE FOUND. THURSDAY MAY TURN OUT TO BE WARMER THAN
WEDNESDAY WITH DOWNSLOPING FLOW IN MANY AREAS EAST OF THE DIVIDE
NEAR THE MOUNTAIN RANGES.

FRIDAY LOOKS TO BE A COOLER DAY ACROSS MOST OF THE REGION AND
DOWNRIGHT COOL IN THE WEST IF THE NAM IS CORRECT. THE GFS MOS NUMBER
IS ONLY IN THE 50S FOR JACKSON. A WEAK SYSTEM PASSING BY TO THE
NORTH WILL KEEP A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AREAS. HOWEVER...WITH MOST OF THE ENERGY MOVING INTO
MONTANA COVERAGE IS EXPECTED TO REMAIN FAIRLY SPOTTY WITH MOISTURE
LOOKING FAIRLY LIMITED. HIGH TEMPERATURES SHOULD RUN AROUND 10 TO 15
DEGREES COOLER THAN ON THURSDAY WITH THE COLD ADVECTION BEHIND THE
FRONT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

RIDGE BUILDS ACROSS THE ROCKIES DURING THE WEEKEND...AND THEN
GRADUALLY SHIFTS EAST INTO THE PLAINS MONDAY AND TUESDAY...AS A
STRONG UPPER LOW PUSHES INTO THE PACIFIC NORTHWEST. GLOBAL MODELS
NOW SHOW A BACKDOOR COLD FRONT PUSHING SOUTHWEST TO THE DIVIDE LATE
SATURDAY/SATURDAY NIGHT...AND REMAINING IN PLACE SUNDAY...BEFORE
WASHING OUT MONDAY. THIS RESULTS IN KEEPING TEMPERATURES MORE
SEASONAL THIS WEEKEND...ESPECIALLY EAST OF THE DIVIDE.
HOWEVER...MOISTURE REMAINS QUITE LIMITED AND LITTLE OR NO
PRECIPITATION IS EXPECTED WITH THIS FRONT. VERY DRY SOUTHWEST FLOW
IS THEN EXPECTED MONDAY AND TUESDAY AHEAD OF THE TROUGH SETTING UP
ACROSS THE WEST COAST. MEDIUM RANGE MODELS THEN SHOW THIS TROUGH
LIFTING NORTHEAST ACROSS INTERMOUNTAIN WEST AND NORTHERN ROCKIES
WEDNESDAY AND THURSDAY OF NEXT WEEK...WITH THE ASSOCIATED COLD FRONT
MOVING ACROSS THE AREA LATE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME.
HOWEVER...MODELS KEEP MUCH OF THE AREA DRY SLOTTED AS THIS SYSTEM
PASSES NORTHWEST/NORTH OF THE AREA. BREEZY TO WINDY CONDITIONS ARE
EXPECTED TUESDAY AND WEDNESDAY. THESE WINDY CONDITIONS...COMBINED
WITH VERY LOW AFTERNOON HUMIDITY WILL ELEVATE FIRE WEATHER BEHAVIOR
AS FUELS CONTINUE TO DRY OUT PRETTY FAST.

&&

.AVIATION.../18Z ISSUANCE/

SOUTHWEST FLOW AT 15 TO 25KT ACROSS THE SOUTH AND SOUTHWESTERN
PORTION OF THE FORECAST AREA TODAY... AS MORE SHOWERS AND
THUNDERSTORMS MOVE INTO THE NORTH AND WEST...THERE WILL BE MORE VCTS
ACROSS THE WEST TODAY THAN THERE WAS ON TUESDAY WITH A BETTER CHANCE
OF -GS AND STRONG WIND GUSTS VCNTY KCOD KWRL AND KBYG...AS WELL AS
MVFR CONDITIONS IN RA. HIGHER BASED THUNDERSTORMS IN CENTRAL
WYOMING  WILL BE ABLE TO PRODUCE VERY STRONG OUTFLOW WINDS...HOWEVER
IT WILL LIKELY BE TOO DRY FOR STORMS AGAIN VCNTY KRKS AND KCPR. VCTS
HAVE BEEN KEPT OUT OF THE KRIW AND KLND TAFS SINCE THE BEST CHANCES
FOR THUNDER WILL OCCUR NORTH AND WEST OF THIS REGION...HOWEVER
EFFECT FROM DISTANCE THUNDERSTORMS TO THE NORTH AND WEST MAY BE FELT
AT TIMES IN THE FORM OF ERRATIC GUSTY WINDS. LATER...SHOWERS AND
STORMS WILL EXIT THE AREA AFTER 06Z EXCEPT FOR PERHAPS THE CODY AND
JACKSON AREAS WHICH COULD HAVE SHOWERS CLOSE BY THROUGH THE EARLY
MORNING HOURS...SO MAY EXTEND VCSH FOR 0Z ISSUANCE.

&&

.FIRE WEATHER...

A SERIES OF SYSTEMS WILL BRING SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN AND WESTERN WYOMING OVER THE NEXT FEW DAYS.  WEDNESDAY MAY
SEE SOME STRONGER STORM DEVELOPMENT ACROSS NORTHERN WYOMING. THESE
STRONGER WIND MAY HAVE SIGNIFICANT AND ERRATIC WIND WITH INCREASED
HAIL...IN ADDITION TO PERIODS OF HEAVY RAINFALL. AREAS OF SOUTHERN
WYOMING WILL AGAIN HAVE A WARM AND GENERALLY DRY DAY WITH GUSTY WEST
TO SOUTHWESTERLY WINDS...WITH HUMIDITY AGAIN DIPPING INTO THE SINGLE
DIGITS THIS AFTERNOON. HOWEVER...TEMPERATURES WILL COOL OVER THE
NEXT COUPLE OF DAYS UNDER THE INFLUENCE OF THESE SYSTEMS.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...BRAUN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jun 12, 3:00 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT WED JUN 12 2013

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH THIS
AFTERNOON AND EVENING. THE MOST LIKELY AREA WILL BE ALONG AND
NORTHWEST OF A LINE...FROM JACKSON TO CODY...INCLUDING YELLOWSTONE
NATIONAL PARK. THE REST OF THE BIG HORN BASIN AND JOHNSON COUNTY
COULD ALSO SEE SOME STRONG TO POTENTIALLY SEVERE STORMS. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE IN THE STRONGER STORMS. ALSO STORMS
COULD PRODUCE BRIEF TORRENTIAL RAINFALL...WITH THE POTENTIAL OF
LOCALIZED FLASH FLOODING OR MUD SLIDES.

ELSEWHERE...THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE VERY GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHERN AND
EASTERN PORTIONS OF THE COUNTY WARNING AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WIND GUSTS OVER 40
MPH...ANY HAIL...FLOODING...OR ANY DAMAGE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 12, 10:28 AM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1128 AM MDT WED JUN 12 2013

WYZ001-121800-
YELLOWSTONE NATIONAL PARK WY-
1128 AM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK COUNTY UNTIL
NOON MDT...

AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SWAN LAKE...OR 5 MILES SOUTHWEST OF
MAMMOTH...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MAMMOTH AND BLACKTAIL POND AROUND 1135 AM MDT.
PHANTOM LAKE AROUND 1145 AM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4500 11078 4500 11074 4499 11073 4500 11055
      4499 11054 4499 11046 4481 11072 4493 11091
      4501 11082
TIME...MOT...LOC 1728Z 223DEG 27KT 4494 11073

BRAUN
Special weather statement, Jun 12, 11:40 AM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1240 PM MDT WED JUN 12 2013

WYZ001-012-013-122200-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
1240 PM MDT WED JUN 12 2013

THERE IS A RISK FOR STRONG THUNDERSTORMS ACROSS
YELLOWSTONE AND GRAND TETON NATIONAL PARKS THIS AFTERNOON AND EARLY
EVENING. VISITORS SHOULD BE PREPARED TO TAKE SHELTER IN CASE
THREATENING WEATHER APPROACHES. IT IS RECOMMENDED THAT HIKERS AND
ROCK CLIMBERS...ENJOYING OUR NATIONAL PARKS...WRAP UP THEIR
ACTIVITIES THIS AFTERNOON IF POSSIBLE...OR BE ABLE TO REACH SHELTER
QUICKLY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. SMALL HAIL AND DAMAGING WINDS WITH HEAVY RAINFALL AT
TIMES WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON
AND EVENING.

JFB

The radar

The Pocatello radar (KSFX), 152 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Teton

When
June 12, 2:32 PM MST to 2:38 PM MST
Where
Teton County, 2.86 mi SSW of Wilson
Measured
0.88 in hail
Reported by
Public
Coordinates
43.463, -110.877

Nickel sized hail was reported a few miles south of Wilson.

Hail, Teton

When
June 12, 2:36 PM MST to 2:46 PM MST
Where
Teton County, 3.34 mi SE of Wilson to 1.75 mi WNW of Jackson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.462, -110.808

Numerous storm spotters reported pea to quarter sized hail in Jackson.

Hail, Fremont

When
June 12, 3:45 PM MST
Where
Fremont County, 0.31 mi WNW of Brooks Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
43.751, -110.006

Nickel sized hail fell at the Brooks Lake Lodge.

Hail, Big Horn

When
June 12, 4:05 PM MST
Where
Big Horn County, 0.31 mi SW of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.447, -108.435

Quarter sized hail fell in Burlington.

Hail, Big Horn

When
June 12, 4:10 PM MST
Where
Big Horn County, 0.55 mi WSW of Emblem
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.497, -108.391

A cooperative observer near Emblem had penny sized hail at their residence.

Hail, Big Horn

When
June 12, 4:35 PM MST to 4:37 PM MST
Where
Big Horn County, 0.45 mi SE of Greybull
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.495, -108.045

One inch diameter hail was observed by a trained spotter in Greybull.

Hail, Johnson

When
June 12, 4:35 PM MST to 4:40 PM MST
Where
Johnson County, 5.53 mi W of Buffalo Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.363, -106.832

Hail slightly larger than quarter size was photographed west of Buffalo.

Hail, Johnson

When
June 12, 4:40 PM MST to 4:44 PM MST
Where
Johnson County, 5.03 mi W of Buffalo Arpt
Measured
1.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.382, -106.821

A trained spotter reported half dollar sized hail approximately six miles northwest of Buffalo.

Hail, Park

When
June 12, 5:25 PM MST
Where
Park County, 14.98 mi SE of Meeteetse
Measured
0.75 in hail
Reported by
Public
Coordinates
44.008, -108.642

A rancher reported three-quarter inch diameter hail about 15 miles southeast of Meeteetse.

Hail, Johnson

When
June 12, 7:30 PM MST to 7:40 PM MST
Where
Johnson County, 14.69 mi NNW of Kaycee Kuiper Arpt
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
44.054, -106.763

Nickel to golf ball sized hail was reported by a CoCoRaHs observer near the eastern foothills of the Bighorn Mountains. The hail fell for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453286, 447076, 447085, 447089, 453288, 453284, 453336, 447091, 447092, 450995.